Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 122, NWS Quad Cities, IA

August 9, 2001Des Moines County, Henry County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 9, 2001, 6:04 PM CDT for Des Moines County, Henry County, Iowa. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2001, 6:04 PM CDT (23:04 UTC)
Expired
Aug 9, 2001, 6:45 PM CDT
In force
41 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Des Moines County, IA, Henry County, IA

The radar

The Quad Cities radar (KDVN), 98 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 6:15 PM CDTThunderstorm Wind 61 EMt Union, IAThunderstorm winds estimated at 70 mph pulled the windows out of several buildings, twisted the legs of a grain bin, downed and split several trees, and uprooted a tree and carried it across town. Reported by fire and rescue officials.
Aug 9, 6:28 PM CDTThunderstorm Wind 52 EWest Burlington, IAThunderstorm winds blew the siding off a building. Reported by law enforcement.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1108 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

627 
WUUS53 KDVN 092304
SVRMLI
IAC057-087-092345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
604 PM CDT THU AUG 9 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DES MOINES COUNTY IN SOUTHEAST IOWA
  HENRY COUNTY IN SOUTHEAST IOWA

* UNTIL 645 PM CDT

* AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 2 MILES NORTH OF MOUNT
  UNION...OR 12 MILES NORTHEAST OF MOUNT PLEASANT...MOVING EAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   YARMOUTH BY 610 PM CDT.
   GARLAND BY 620 PM CDT.
   MEDIAPOLIS BY 630 PM CDT.
   KOSSUTH BY 635 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE
OF GOLFBALLS OR 1.75 INCHES IN DIAMETER AND WINDS IN EXCESS OF 55
MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:33 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 9, 2:33 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
233 PM CDT THU AUG 9 2001

FORECAST CHALLENGES CENTER ON POPS THIS EVENING...THEN TEMPERATURES
THROUGHOUT.

STRONG MID LEVEL SHORTWAVE SEEN WATER VAPOR IMAGERY MOVING ACROSS
ONTARIO AT MIDDAY HAS FLATTENED RIDGE OVER FORECAST AREA. RELATED
COLD FRONT AT SURFACE EXTENDED FROM CENTRAL LAKE SUPERIOR SW TO A
LINE FROM NEAR DBQ TO DSM AT 18Z. SO FAR ONLY NORTHERN END OF FRONT
ACTIVE ACROSS NORTHEAST WI AND NORTHERN LAKE MICHIGAN WHERE
THUNDERSTORMS ALONG FRONT ENHANCED BY STRONG UPPER DIVERGENCE
ASSOCIATED WITH ENTRANCE REGION TO 100 KT H3 JET. SOME MID LEVEL TCU
AND FEW SHRA SEEN ON KDVN 88D PART OF CU FIELD WELL AHEAD OF FRONT
FROM NE MO TO SE WI...OTHERWISE 88DS AND VISIBLE SATELLITE IMAGERY
SHOWS ONLY SC ALONG FRONT WITH FEW SHOWERS WELL NW INTO COOLER AIR.

BIGGEST MODEL DIFFERENCE IN SHORT TERM IS ETA CONTINUING TO INDICATE
DRY FROPA UNTIL THIS EVENING WHERE QPF INTRODUCED TO E AND SE. NGM
AGAIN OVERDONE WITH WIDESPREAD RAIN ALONG FRONT TO NORTH AND AHEAD
OF FRONT IN NE MO. AVN CLOSER TO MIDDLE OF ROAD AND CONSISTANT WITH
PREVIOUS CYCLES WITH FRONTAL AND POST-FRONTAL QPF DEVELOPING THIS
AFTERNOON AND EVENING AND GENERALLY FOLLOWED. 18Z RUC INDICATES
SHOWERS SHOULD DEVELOP ANY MOMENT NOW ALONG FRONT AND MOVE EAST
THROUGH EARLY EVENING. VERY UNSTABLE BUT CAPPED AIRMASS IS OVER CWA
WITH DEWPOINTS IN MID 70S AND TEMPERATURES IN 90S TO FUEL STORMS...
BUT DECENT UPPER FORCING STAYS WELL TO NORTH AND WEAK AND NEARLY
UNIDIRECTIONAL SHEAR INDICATED BY AREA WIND PROFILES STRIKE AGAINST
ORGANIZED CONVECTION. WILL WAIT UNTIL LAST MINUTE TO DETERMINE WHAT
POPS WILL BE NEEDED IN EVENING PERIOD. LEANING TOWARD GRADIENT FROM
ABOUT 20 PERCENT NW TO 30-40 PERCENT IN E-SE ZONES WITH FRONT
EXPECTED TO EXTEND FROM ABOUT KRFD TO KAWG LINE BY 23Z...AND EXIT IL
ZONES BY 03Z. POST FRONTAL SHOWERS IN NW IA APPEAR TO BE DIURNALLY
DRIVEN...SO DO NOT EXPECT MUCH AFTER FROPA THIS EVENING. BEYOND...
ONLY MINOR DIFFERENCES THROUGH DAY 2 AND AVN/ETA FOLLOWED.

HIGH PRESSURE SETTLES SE FROM NORTHERN PLAINS TO UPPER MISS VALLEY
BY FRIDAY EVENING. SIGNIFICANT DROP IN DEWPOINTS...TO 40S AND
50S...LAGS FRONT BY A COUPLE HUNDRED MILES AND WILL NOT REACH
FORECAST AREA UNTIL FRIDAY. EVEN THEN...EXPECT SOME MODERATION OF
AIRMASS. WILL STAY CLOSE TO SLIGHTLY WARMER MAV GUIDANCE FOR LOWS
TONIGHT WITH 60 TO 65 RANGE. H85 TEMPERATURES DROP OVER 10 C FROM
CURRENT VALUES AND SUPPORT HIGHS NEAR 80 FOR FRIDAY. FRIDAY NIGHT
WILL BE COOLEST THROUGH FORECAST WITH H85 THERMAL TROUGH AND SURFACE
HIGH JUST TO NORTH TO ALLOW WIDESPREAD 50S. KEPT DRY FORECAST
THROUGH WEEKEND WITH AREA UNDER SURFACE HIGH PRESSURE AND ZONAL TO
NW FLOW ALOFT. AVN INDICATES ANOTHER MID LEVEL TROUGH AND WEAK FRONT
MAY BRING FEW SHOWERS LATE SUNDAY NIGHT AND MONDAY...BUT ENOUGH
CERTAINTY TO LEAVE DRY FOR NOW. EXTENDED KEEPS UPPER RIDGE TO WEST
WITH ANOTHER TROUGH TO BRING NEXT CHANCE RAIN WED AND THURSDAY.
LITTLE CHANGE NEEDED TO EXTENDED...WITH TEMPERATURES NEAR SEASONAL
NORMS FOR A CHANGE.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

SHEETS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:58 PM CDTSevere Thunderstorm WarningDVNLee47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.